Migraines while taking Vyvance

Home Welcome to the ADDitude Forums For Parents Migraines while taking Vyvance

This topic contains 3 replies, has 4 voices, and was last updated by  deb91 1 year, 9 months ago.

  • Author
    Posts
  • #72382

    adhdmomma
    Participant

    My 15 yr old ADHD son has been out of school for over a month dealing with the onset of auras w/ severe migraines. He wakes up every morning with them and cannot function while at school. After many ER visits, Dr and Neuro visits, MRIs & many different migraine meds etc. we finally determined that it was his ADHD med which had been switched to 30 mg Vyvance, which caused the migraines. We switched his meds to Concerta, and
    the migraines finally went away for a good week. Unfortunately, this was a med that he felt worked best for him. He liked that he was himself but controlled/focused. He wanted his personality to come thru as prior to that he was on Focalin and it made him quiet/withdrawn and over-focused. He also doesn’t seem to do well with Adderall or Concerta as he gets agitated. Although we are happy that we have found out the trigger to his migraines, we are now having to struggle with what adhd med works for him. The struggle is real! Has anyone had this issue with their teen or have any new advise?

    • This topic was modified 1 year, 9 months ago by  adhdmomma.
    • This topic was modified 1 year, 9 months ago by  adhdmomma.
  • #72394

    Boomer
    Participant

    I commiserate with you. Our 14yo had the same agitation issue with Concerta. The combo of Methylphenidate and Strattera works well for her and calms her but doesn’t dampen her personality. Methylphenidate alone only helped her about 70% of the way. The addition of Strattera really helped.

  • #72408

    Pump2Duncan
    Participant

    As a migraine sufferer myself, I know the pain of those is unbearable. Since I don’t have ADHD, I can’t comment on how to specifically combat the drug combination trigger. However, there are some triggers we just can’t steer clear from. You might speak to the Neurologist or a doctor well versed in migraine about migraine preventatives if you feel Vyvance is really the only ADHD medication that really works. Preventatives come with their own set of pros and cons, like any drug – but they are an option to stop the migraine before it starts.

  • #72469

    deb91
    Participant

    My 14 year old gets headaches from Vyvanse too, but not as severe as what your son is experiencing. Vyvanse is also the only ADHD medication that has worked for him well, except that OCD symptoms emerged. We tried several other medicines, both stimulant and non, with nowhere near the success that Vyvanse provided, and he ended up begging me to get back on it. So I understand the frustration involved. Great medicine, terrible side effects. My son usually gets the headaches as the medicine is wearing off, or when he has been off it over the weekend or a school break. You said your son wakes up with the migraines. That may be because he has been without the Vyvanse overnight. That would be consistent with my son’s experience somewhat, in that the medicine is no longer is his system, and that is when the headaches/migraines emerge. Your son’s body must be very sensitive to the medicine wearing off. For my son, it is metabolized quickly and hardly lasts a full school day. So any headaches emerge just after school, are not that severe, and usually can be handled with an Ibuprofen tablet and some food. The medicine must stay in your son’s system longer perhaps and he is more sensitive to it. I wonder if a smaller dose of Vyvanse would help with the addition of another ADHD medicine to pick up the slack of not having the full therapeutic dose of Vyvanse? Like Vyvanse and Intuniv (works for ADHD and lowers blood pressure too – would that help with headaches? – now that I think about it, my son did take Intuniv for a while with Vyvanse and never complained of headaches then) Well, I’m just conjecturing here (and starting to ramble 🙂 ). No easy answers, but I wish you luck.

You must be logged in to reply to this topic.